Q: I've heard that Xanax can produce more severe withdrawal symptoms than the other benzodiazepine drugs. Is this true?
A: Xanax (the generic name is alprazolam) is one of the commonly prescribed antianxiety medicines in the class called benzodiazepines. Other drugs in this class are clonazepam (Klonopin), diazepam (Valium), lorazepam (Ativan) and chlordiazepoxide (Librium).
Generally speaking, the intensity of withdrawal symptoms and the risk of getting them goes up the longer you've been taking the medication, the higher the dose has been, and the more rapidly you stop it. If you've been taking any benzodiazepine at a relatively high dose for a long period of time (months to years) and you suddenly stop, you will be at greater than average risk for getting withdrawal symptoms.
Xanax might be viewed as a risky choice because it is relatively potent. For example, 1mg of Xanax is equivalent to 10mg of Valium (generic name, diazepam). Doctors adjust for potency when prescribing a dose. However, since 1mg sounds like less than 10mg, there may be a tendency for Xanax doses to creep higher.
More importantly, Xanax leaves the body more quickly than some other benzodiazepines. Doctors call this a "shorter-acting" drug. Let's compare it to Valium again: After one dose of Xanax, the blood level decreases rapidly over several hours, while Valium sticks around for days. If you stop taking Valium suddenly, the blood level would decrease more slowly and you would withdraw more gradually than if you had suddenly stopped taking Xanax.
Some people worry that shorter-acting benzodiazepines cause dependency (and withdrawal) more quickly than longer-acting ones. But the more common problem with shorter-acting benzodiazepines is not withdrawal, but rebound. If you use Xanax to treat anxiety, the quicker the drug leaves your system, the quicker the anxiety symptoms will come back.
(Michael Craig Miller, M.D., is an Assistant Professor of Psychiatry at Harvard Medical School and an associate physician at Beth Israel Deaconess Medical Center, Boston, Mass. Dr. Miller is the editor-in-chief of the Harvard Mental Health Letter.)
(For additional consumer health information, please visit www.health.harvard.edu.)
(c) 2008 PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE MEDIA SERVICES, INC.
Xanax withdrawal symptoms depend on many factors
We've upgraded our reader commenting system. Learn more about the new features.
The Baltimore Sun encourages civil dialogue related to our stories; you must register and log-in to our site in order to participate. We reserve the right to remove any user and to delete comments that violate our Terms of Service. By commenting, you agree to these terms. Please flag inappropriate comments.